Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 185, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 18, 2012, 6:37 PM CDT for Randall County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2012, 6:37 PM CDT (23:37 UTC)
- Expired
- Aug 18, 2012, 7:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
County Randall County, TX
The radar
The Amarillo radar (KAMA), 32 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 2149 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
548 WUUS54 KAMA 182337 SVRAMA TXC381-190015- /O.NEW.KAMA.SV.W.0185.120818T2337Z-120819T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 637 PM CDT SAT AUG 18 2012 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL RANDALL COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 715 PM CDT * AT 632 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE TANGLEWOOD...OR ABOUT 10 MILES NORTHEAST OF CANYON...MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... LAKE TANGLEWOOD... PALO DURO CANYON... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3485 10167 3488 10191 3509 10185 3508 10163 TIME...MOT...LOC 2337Z 019DEG 9KT 3503 10177 $$ JACKSON
3 follow-up statements
218 WWUS54 KAMA 182358 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 658 PM CDT SAT AUG 18 2012 TXC381-190015- /O.CON.KAMA.SV.W.0185.000000T0000Z-120819T0015Z/ RANDALL TX- 658 PM CDT SAT AUG 18 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR EAST CENTRAL RANDALL COUNTY... AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE TANGLEWOOD...OR 11 MILES EAST OF CANYON...MOVING SOUTH AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALO DURO CANYON AND TIMBERCREEK CANYON. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3506 10163 3485 10167 3488 10191 3507 10186 TIME...MOT...LOC 2357Z 020DEG 10KT 3500 10174 $$ JACKSON
840 WWUS54 KAMA 190004 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 704 PM CDT SAT AUG 18 2012 TXC381-190015- /O.CON.KAMA.SV.W.0185.000000T0000Z-120819T0015Z/ RANDALL TX- 704 PM CDT SAT AUG 18 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL RANDALL COUNTY... AT 704 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF PALO DURO CANYON...OR 6 MILES SOUTHEAST OF CANYON...MOVING SOUTH AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS OF CENTRAL RANDALL COUNTY. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3503 10164 3485 10167 3488 10191 3504 10187 TIME...MOT...LOC 0004Z 020DEG 10KT 3492 10184 $$ JACKSON
942 WWUS54 KAMA 190008 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 708 PM CDT SAT AUG 18 2012 TXC381-190018- /O.EXP.KAMA.SV.W.0185.000000T0000Z-120819T0015Z/ RANDALL TX- 708 PM CDT SAT AUG 18 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RANDALL COUNTY WILL EXPIRE AT 715 PM CDT... AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3503 10164 3485 10167 3488 10191 3504 10187 TIME...MOT...LOC 0008Z 020DEG 10KT 3491 10184 $$ JACKSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:46 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 18, 3:46 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 346 PM CDT SAT AUG 18 2012 .DISCUSSION... OUTFLOW BOUNDARIES FROM EARLY MORNING STORMS HAVE HELPED TO STABILIZE THE ATMOSPHERE ACROSS THE PANHANDLES. AS A RESULT RAIN CHANCES WILL BE NOTICEABLY LOWER THAN PREVIOUSLY FORECAST. THUNDERSTORMS HAVE FORMED JUST ACROSS THE SOUTHERN CWA BOUNDARY AND ARE NOT ANTICIPATED TO MAKE MUCH OF ANY NORTHWARD PROGRESSION WITH TIME. HOWEVER THE OUTFLOW FROM THESE STORMS MAY CAUSE BRIEF ISOLATED STORMS TO FORM MAINLY ALONG AND SOUTH OF I-40 OVER THE NEXT FEW HOURS. BECAUSE OF THIS POTENTIAL FOR DEVELOPMENT HAVE LEFT LOW POPS IN FOR THE SOUTHERN TIER OF COUNTIES THROUGH THE EVENING. POPS END AFTER MIDNIGHT AS A COLD FRONT MOVES THROUGH THE PANHANDLES AND THE MORE STABLE AIRMASS BEHIND THE FRONT SHOULD ALSO KEEP RAIN CHANCES SILENT THROUGH EARLY MONDAY MORNING. BY MONDAY AFTERNOON A WEAK SHORTWAVE IS EXPECTED TO MOVE OUT OF COLORADO TO BRING ANOTHER CHANCE FOR RAIN THROUGH TUESDAY MORNING. MODEL SOLUTIONS HAVE BEEN HINTING AT THE CHANCE FOR LOCALLY HEAVY RAINS ASSOCIATED WITH THIS ROUND OF STORMS BUT DUE TO POOR PAST PERFORMANCE WILL NOT MENTION AT THIS TIME. FOR THE EXTENDED PORTIONS OF THE FORECAST THE GFS HAS BEGUN TO COME IN LINE WITH THE ECWMF FOR KEEPING THE WESTERN RIDGE FURTHER TO THE WEST WHICH COULD GIVE US ANOTHER SHOT AT RAIN THURSDAY THROUGH FRIDAY. && .FIRE WEATHER... NO FIRE WEATHER CONCERNS THROUGH NEXT WEEK. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/14
Hazardous weather outlook, Aug 18, 3:46 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 346 PM CDT SAT AUG 18 2012 OKZ001>003-TXZ001>020-190900- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 346 PM CDT SAT AUG 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT SOUTH OF I-40. A FEW STORMS MAY BECOME STRONG...WITH BRIEF WIND GUSTS UP TO 50 MPH AND SMALL HAIL BEING THE PRIMARY HAZARDS. ANY STORM THAT DEVELOPS SHOULD DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES MONDAY AFTERNOON THROUGH TUESDAY...AND THEN AGAIN THURSDAY THROUGH FRIDAY. A FEW STORMS THAT FORM MAY BECOME STRONG...WITH BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL BEING THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 4:02 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 402 PM CDT SAT AUG 18 2012 TXZ016-017-182130- DEAF SMITH TX-RANDALL TX- 402 PM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR RANDALL AND DEAF SMITH COUNTIES. AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BUFFALO LAKE... OR ABOUT 12 MILES EAST OF HEREFORD...MOVING SOUTH AT 10 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. LG
Special weather statement, Aug 18, 5:29 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 529 PM CDT SAT AUG 18 2012 TXZ012-017-182315- POTTER TX-RANDALL TX- 529 PM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR RANDALL AND POTTER COUNTIES. AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 2 MILES WEST OF AMARILLO...MOVING SOUTH AT 10 MPH. THIS STORM WILL MAINLY AFFECT DOWNTOWN AMARILLO...INCLUDING THE CENTER CITY BLOCK PARTY...AND PORTIONS OF SOUTHWEST AND SOUTHERN AMARILLO OVER THE NEXT 45 MINUTES. BRIEF...STRONG WIND GUSTS UP TO 50 ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. ADDITIONALLY...HEAVY RAIN WITH THIS STORM MAY ALSO CAUSE PONDING OF WATER ON SOME ROADWAYS. JACKSON
Special weather statement, Aug 18, 5:47 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 547 PM CDT SAT AUG 18 2012 TXZ016-182330- DEAF SMITH TX- 547 PM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR DEAF SMITH COUNTY. AT 542 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM OVER DEAF SMITH COUNTY...OR ABOUT 15 MILES NORTH OF HEREFORD...MOVING SOUTH AT 15 MPH. THIS STORM COULD IMPACT HEREFORD JUST AFTER 630 PM. BRIEF...STRONG WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. JACKSON
Local storm report, Aug 18, 6:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SAT AUG 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND GST 2 NW TIMBERCREEK CANYON 35.08N 101.85W
08/18/2012 M71 MPH RANDALL TX BROADCAST MEDIA
SCHOOLNET SITE AT MIDWAY ALTERNATIVE.
&&
EVENT NUMBER AMA1200611
COCKRELLLocal storm report, Aug 18, 6:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT SAT AUG 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST 1 NNW CANYON 35.00N 101.93W
08/18/2012 M60 MPH RANDALL TX NWS EMPLOYEE
3 TO 5 INCH DIAMETER TREE LIMBS DOWN IN HUNSLEY HILLS
&&
EVENT NUMBER AMA1200612
ABMSpecial weather statement, Aug 18, 6:33 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 633 PM CDT SAT AUG 18 2012 TXZ016-190000- DEAF SMITH TX- 633 PM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR DEAF SMITH COUNTY. AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING TWO STRONG THUNDERSTORMS...ONE WAS LOCATED 7 MILES NORTH OF HEREFORD...MOVING SOUTH AT 20 MPH. THE OTHER STRONG STORM WAS LOCATED ABOUT 5 MILES NORTH NORTHEAST OF DAWN MOVING SOUTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THESE TWO STORMS. ADDITIONALLY...LOCALLY HEAVY RAIN WILL ACCOMPANY THESE STORMS. JACKSON
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:54 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 34 min |
| Aug 18, 6:01 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.